News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Gougerot-Carteaud Syndrome Treatment


 Jaxx - Sun Jan 04, 2009 11:24 pm

I am a 24 year old female, and I believe that I have Gougerot-Carteaud Syndrome. I have not yet had a biopsy to confirm this; however, I have all of the syndrome's characteristics. I was taking Tetracycline for awhile, and my skin cleared up. I stopped taking it for awhile, and the lesions returned. My dermatologist then prescribed Minocycline. The Minocycline really started to clear up my skin. I had been taking it for about a month when I got a bad case of hives. I assumed that the Minocycyline had caused it, since it was the only medication I was taking at the time. I am afraid to start up again with the Minocycline because of my allergic reaction. Is there any other medication out there that works as well as Minocycline? Since I was taking Minocycyline for a month, should I have had a reaction sooner if I was allergic to it?
 John Kenyon, CNA - Sun Mar 15, 2009 11:16 pm

User avatar Hello --

While the presumptive allergic reaction is not unreasonable, there are two things that argue against this having been caused by minocycline: first, it very rarely causes allergic reactions; second, the lateness of the onset of the rash. While the latter does sometimes happen with allergic reactions (cumulative effect), it is exceptionally rare in antibiotic use, and especially in the tetracycline family. For that reason I'm suspecting this was coincidental.

What you might do before resuming minocycline therapy (if you even want to try, and it is a mystery as to why, but it's the one medication that seems to work on this particular problem) would be to take a few doses (spaced appropriately, not all at once) of an antihistimine, then start the minocycline. After that, try discontinuing the antihistamine. If the rash recurs then, you can assume it is, in fact, being caused by minocycline, and you will know you have something you can use to prevent this reaction. While some of the most effective antihistimines are those that cause the greatest drowsiness, there are some that work better with less of this (and some people don't have this happen as much as others, so you could get lucky). Benadryl would be the first choice except that it almost universally causes drowsiness. Zyrtec is also pretty broadly effective and doesn't generally cause such severe drowsiness, if at all.

This is my best advice overall. I do suspect the hives outbreak was due to something else based on the good record of the tetracyclines in this respect. However, it's not impossible, so if you'd like you could try one of the over-the-counter antihistimines in advance of resuming the monocycline. I hope this is helpful to you. Please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here